Alert archive / Idaho / River Flood Watches in 2012

River Flood Watch 5, NWS Spokane, WA

April 25, 2012Benewah County, Kootenai County, Idaho

NWS Spokane, WA issued this river flood watch at Apr 25, 2012, 5:50 AM PDT for Benewah County, Kootenai County, Idaho. It took effect at Apr 27, 2012, 9:48 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2012, 5:50 AM PDT (12:50 UTC)
In effect from
Apr 27, 2012, 9:48 PM PDT
Expired
Apr 26, 2012, 12:05 PM PDT
In force
Issued by
NWS Spokane, WA
Flood severity
None

Counties Benewah County, ID, Kootenai County, ID

The radar

The Spokane radar (KOTX), 76 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lake Coeur d'Alene at Coeur d'Alene (COEI1). The gauge peaked at 32.68 ft at Apr 27, 2012, 12:00 PM PDT.

actionminormoderate1000200004/2504/2604/27
Action stage
2132 ft
Minor stage
2133 ft
Moderate stage
2136 ft
Major stage
2138 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12415500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Apr 25, 4:10 AM PDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 25, 4:10 AM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
410 AM PDT Wed Apr 25 2012

.SYNOPSIS...
A strong cold front will move through the Pacific Northwest on
Thursday, bringing the likelihood of significant rain to the Idaho
Panhandle and portions of eastern Washington. The rain Thursday
and Thursday night will heighten the potential for flooding on
rivers and streams in northeast Washington and north Idaho. Much
cooler weather is expected Friday through the weekend. Saturday
has the best chance to be a dry day before another weather
disturbance arrives on Sunday.

&&

.DISCUSSION...

...Moderate to heavy rain Thursday will heighten potential for
flooding over Northeast Washington and the Idaho Panhandle...

Today and Tonight...A deep upper level low will start to take on a
negative tilt as it approaches the coast. The region will come under
very moist southwest flow and diffluent flow aloft. The deep plume
of moisture will have precipitable water values in excess of 1 inch,
which is 200 percent of normal for the Inland Northwest. For this
afternoon, SPC has the entire region under general thunder threat.
There is the possibility of a few strong cells forming as 0-6km
shear of 45-55kt will be present. Wet bulb zero heights around 6-7k
ft will mean hail as well as strong winds will be a threat,
especially for the southeast corner of the forecast area where CAPE
values will be greatest. Shortwave impulses will ride from southwest
to northeast over the forecast area, acting as a trigger for
convection ahead of the steady precipitation that will affect the
area tonight. Convection should subside as the main area of rain
spreads from west to east later in the day. The deep moisture will
mean steady rainfall will affect the entire Inland Northwest with
rain intensity increasing tonight as a surface low moves across the
cwa. Expect some additional synoptic lift as a minor jet streak
rides over the eastern portion of the forecast area later this
afternoon and evening. Winds will be out of the south today with
breezy conditions expected across the Columbia Basin and into the
Okanogan Valley. winds will become light and variable tonight as the
surface low moves in. Daytime temperatures will be much cooler due
to cloud cover and numerous showers. Steady rain overnight will keep
min temperatures rather mild. /Kelch

Thursday and Thursday Night: A significant rain episode Thursday
into Thursday evening looks unavoidable at this time. Several
model runs of the GFS, ECMWF and NAM have generated a large swath
of 0.75 to 1.5 inches of rain Thursday through Friday over the
Idaho Panhandle and the eastern third of Washington. Bad news for
residents along the St Joe River where major flooding is
ongoing. Sections of the Coeur D'Alene system, the Spokane River
and Moyie River will also have a good chance of going over flood
stage by late in the week. Several days of above average
temperatures have increased mountain snow melt. The likelihood of
additional runoff from significant rain will push river levels
even higher. Fortunately, the threat of heavy rain will come to an
end by Friday. Much cooler temperatures Thursday night through the
upcoming weekend will also slow the rate of mountain snow melt, so
conditions should be improving over the weekend into next week.

The interaction between an advancing trough from the Gulf of
Alaska and an upper low off the coast of southern California will
be the cause of the rain on Thursday and Thursday night. The
California low has a deep tap of subtropical moisture which will
be drawn into a cold front on Thursday. The Gulf of Alaska low
will become increasingly negatively tilted inducing cyclogenesis
over the Idaho Panhandle Thursday morning. By Thursday afternoon,
the surface low will be over western Montana and modest
frontogenesis over the Inland Northwest will provide ample lift
for a post frontal precipitation. The heaviest rain will likely
fall over the Idaho Panhandle on Thursday afternoon and Thursday
evening. In addition to the likelihood of river flooding, small
streams and other drainage areas may experience some flooding
by Thursday evening. Areal flood watches, advisories or warnings
will likely be issued by the day shift for the central and
northern Idaho Panhandle and portions of Northeast Washington.
The combination of recent mountain snow melt and heavy rain will
combine for the heightened potential for urban and small stream
flooding problems.

Friday through Saturday: Mountain showers will linger into Friday
as the axis of the cold upper level trough lingers over southern
Idaho. Westerly low/mid level flow will favor showers along the
Cascade Crest and the mountains of the Idaho Panhandle. Afternoon
heating combined with the cold temperatures aloft (-24C to -27C)
will likely yield the best convective coverage during the
afternoon hours on Friday. Snow levels will be as low as 3000 feet
in the morning, but snow accumulations are not expected to be
significant given the showery nature of the snow and temperatures
in the mid and upper 30s in mountains.

Saturday has a good chance to be a dry day with relatively light
winds as a flat upper level ridge moves over western and central
Washington. Temperatures will remain well below average.

Sunday: There is loose agreement between the GFS, ECMWF and
Canadian GEM that a progressive open wave will move through the
flat upper ridge on Sunday/Sunday night. Precipitation chances
have been increased for Sunday over the entire Spokane forecast
area. The most concentrated shower activity at this time seems to
be advertised over northeast Washington and the north Idaho
Panhandle with this wave as it tracks along the Canadian border.
/GKoch

&&

.AVIATION...
12Z TAFs: There will be about a 12 hour period of relatively
quiet weather until the arrival of the next round of showers. The
large upper trough off the coast will bring a surge of moisture
into the Inland Northwest late this afternoon. There may be
enough shallow surface based instability during the late
afternoon and evening hours for some thunderstorms embedded in the
shower activity. The heaviest precipitation will likely develop
east of the Cascades after 03z Thursday and spread east after 06z
as the slow moving cold front crosses the Inland Northwest. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        70  49  55  37  54  35 /  40  80 100  60  30  10
Coeur d'Alene  70  49  56  40  53  36 /  40  80 100  70  40  20
Pullman        70  50  57  37  52  33 /  40  80 100  50  30  20
Lewiston       75  56  62  41  57  38 /  40  80 100  40  40  10
Colville       72  49  61  43  59  36 /  50  90 100  60  30  10
Sandpoint      70  45  56  39  51  36 /  40  80 100  90  50  20
Kellogg        69  47  57  36  49  34 /  50  90 100 100  70  30
Moses Lake     74  52  61  40  63  37 /  40  80  70  20  20   0
Wenatchee      71  52  60  41  61  40 /  40  80  60  10  10  10
Omak           72  51  62  41  63  35 /  50  90  90  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 25, 4:23 AM PDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
423 AM PDT WED APR 25 2012

IDZ001-002-004-WAZ036>038-261200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
423 AM PDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR HEAVY RAIN TO BEGIN TONIGHT. RIVERS
ARE ALREADY RUNNING HIGH FROM MOUNTAIN SNOW MELT FOLLOWING RECENT
WARM WEATHER. ADDITIONAL RUN-OFF FROM RAIN COULD INCREASE THE
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN WILL CONTINUE THURSDAY. RAIN TOTALS FOR TODAY THROUGH
THURSDAY COULD BE IN THE 0.75 TO 1.50 INCH RANGE OVER THE
MOUNTAINS OF THE IDAHO PANHANDLE...AS WELL AS MUCH OF NORTHEAST
WASHINGTON. SEVERAL AREA RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT
RISES THROUGH THE END OF THE WEEK.

IDZ003-026-027-WAZ031>035-041>044-261200-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
423 AM PDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:50 AM PDTRiver Flood WatchOTXSpokane30 hr
Apr 25, 4:47 PM PDTAreal Flood AdvisoryOTXFerry, Pend Oreille, Spokane, Stevens39 hr
Apr 25, 5:50 AM PDTRiver Flood WatchOTXBoundary57 hr

Nearby

River Flood Watches in Idaho, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.